Plantar fascia rupture associated with corticosteroid injection.
A series of 37 patients, all with a presumptive diagnosis of plantar fascia rupture, is presented. All had had prior heel pain diagnosed as plantar fasciitis, and all had been treated with corticosteroid injection into the calcaneal origin of the fascia. One third described a sudden tearing episode in the heel, while the rest had a gradual change in symptoms. Most of the patients had relief of the original heel pain, which had been replaced by a variety of new foot problems, including dorsal and lateral midfoot pain, swelling, foot weakness, metatarsal pain, and metatarsal fracture. In all 37 patients, there was a palpable diminution in the tension of the plantar fascia on the involved side, and footprints often showed a flattening of the involved arch. Magnetic resonance imaging done on one patient showed attenuation of the plantar fascia. From these observations and data, the author concluded that plantar fascia rupture had occurred. Treatment following rupture included supportive shoes, orthoses, and time. The majority had resolution of their new symptoms, but this often took 6 to 12 months to occur. In the remainder, there were persisting symptoms. Corticosteroid injections, although helpful in the treatment of plantar fasciitis, appear to predispose to plantar fascia rupture.
All material on this website is protected by copyright, Copyright © 1994-2024 by WebMD LLC.
This website also contains material copyrighted by 3rd parties.
Your Privacy Choices